Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Denjoy constructions for fibered homeomorphisms of the torus

Authors: F. Béguin, S. Crovisier, Tobias Jäger and F. Le Roux
Journal: Trans. Amer. Math. Soc. 361 (2009), 5851-5883
MSC (2000): Primary 37E10; Secondary 37E30, 37E45, 37C55
Published electronically: June 11, 2009
MathSciNet review: 2529917
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We construct different types of quasiperiodically forced circle homeomorphisms with transitive but non-minimal dynamics. Concerning the recent Poincaré-like classification by Jäger and Stark for this class of maps, we demonstrate that transitive but non-minimal behaviour can occur in each of the different cases. This closes one of the last gaps in the topological classification.

Actually, we are able to get some transitive quasiperiodically forced circle homeomorphisms with rather complicated minimal sets. For example, we show that in some of the examples we construct, the unique minimal set is a Cantor set and its intersection with each vertical fibre is uncountable and nowhere dense (but may contain isolated points).

We also prove that minimal sets of the latter kind cannot occur when the dynamics are given by the projective action of a quasiperiodic SL$ (2,\mathbb{R})$-cocycle. More precisely, we show that for a quasiperiodic SL$ (2,\mathbb{R})$-cocycle, any minimal proper subset of the torus either is a union of finitely many continuous curves or contains at most two points on generic fibres.

References [Enhancements On Off] (What's this?)

  • 1. T. Jäger and J. Stark.
    Towards a classification for quasiperiodically forced circle homeomorphisms.
    Journal of the LMS, 73(3):727-744, 2006. MR 2241977 (2008f:37087)
  • 2. S. Aubry and G. André.
    Analyticity breaking and Anderson localization in incommensurate lattices.
    Proc. 8th Int. Coll. on Group Theoretical Methods in Physics, Kiryat Anavim, Israel 1979 (Bristol: Hilger). Ann. Isr. Phys. Soc., 3:133-164, 1980. MR 626837 (83b:82076)
  • 3. A. Haro and J. Puig.
    Strange non-chaotic attractors in Harper maps.
    Chaos, 16(3):033127, 2006. MR 2266838 (2007g:37025)
  • 4. Mingzhou Ding, Celso Grebogi, and Edward Ott.
    Evolution of attractors in quasiperiodically forced systems: From quasiperiodic to strange nonchaotic to chaotic.
    Physical Review A, 39(5):2593-2598, 1989.
  • 5. Michael R. Herman.
    Une méthode pour minorer les exposants de Lyapunov et quelques exemples montrant le caractère local d'un théorème d'Arnold et de Moser sur le tore de dimension 2.
    Commentarii Mathematici Helvetici, 58:453-502, 1983. MR 727713 (85g:58057)
  • 6. T. Jäger and G. Keller.
    The Denjoy type of argument for quasiperiodically forced circle diffeomorphisms.
    Ergodic Theory and Dynamical Systems, 26(2):447-465, 2006. MR 2218770 (2007b:37081)
  • 7. A. Katok and B. Hasselblatt.
    Introduction to the Modern Theory of Dynamical Systems.
    Cambridge University Press, 1997. MR 1326374 (96c:58055)
  • 8. K. Bjerklöv.
    Positive Lyapunov exponent and minimality for a class of one-dimensional quasi-periodic Schrödinger equations.
    Ergodic Theory and Dynamical Systems, 25:1015-1045, 2005. MR 2158395 (2007c:47035)
  • 9. M. Rees.
    A point distal transformation of the torus.
    Israel J. Math. 32:201-208, 1979. MR 531263 (81g:54054)
  • 10. M. Rees.
    A minimal positive entropy homeomorphism of the 2-torus.
    Journal of the LMS (2), 23:537-550, 1981. MR 616561 (82h:58045)
  • 11. F. Béguin, S. Crovisier and F. Le Roux.
    Construction of curious minimal uniquely ergodic homeomorphisms on manifolds: the Denjoy-Rees technique.
    Ann. Sci. École Norm. Sup. (4), 40(2):251-308, 2007. MR 2339286
  • 12. L. G. Shnirelman.
    An example of a transformation of the plane.
    Proc. Don Polytechnic Inst. (Novochekassk), 14 (Science section, Fis-math. part), 1930.
  • 13. A. S. Besicovitch.
    A problem on topological transformations of the plane: II.
    Proc. Cambridge Phil. Soc., 47:38-45, 1951. MR 0039247 (12:519e)
  • 14. B. Fayad and A. Katok.
    Constructions in elliptic dynamics.
    Ergodic Theory Dynam. Systems, 24(5):1477-1520, 2004. MR 2104594 (2008b:37031)
  • 15. A. Avila and R. Krikorian.
    Reducibility or non-uniform hyperbolicity for quasiperiodic Schrödinger cocycles.
    Annals of Mathematics, 164(3):911-940, 2006. MR 2259248 (2008h:81044)
  • 16. K. Bjerklöv and R. Johnson.
    Minimal subsets of projective flows.
    Discrete Contin. Dyn. Syst. Ser. B 9 (2008), no. 3-4, 493-516. MR 2379423
  • 17. K. Bjerklöv.
    Dynamics of the quasi-periodic Schrödinger cocycle at the lowest energy in the spectrum.
    Commun. Math. Phys., 272(2):397-442, 2007. MR 2300248 (2008j:37178)
  • 18. H. Furstenberg.
    Strict ergodicity and transformation of the torus.
    American Journal of Mathematics, 83:573-601, 1961. MR 0133429 (24:A3263)
  • 19. P. Thieullen.
    Ergodic reduction of random products of two-by-two matrices.
    Journal d'Analyse Mathématique, 73:19-64, 1997. MR 1616461 (99j:28017)
  • 20. J. Stark.
    Transitive sets for quasiperiodically forced monotone maps.
    Dynamical Systems, 18(4):351-364, 2003. MR 2021504 (2004k:37086)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37E10, 37E30, 37E45, 37C55

Retrieve articles in all journals with MSC (2000): 37E10, 37E30, 37E45, 37C55

Additional Information

F. Béguin
Affiliation: Laboratoire de mathématiques (UMR 8628), Université Paris Sud, 91405 Orsay Cedex, France

S. Crovisier
Affiliation: CNRS et LAGA (UMR 7539), Université Paris 13, Avenue J.-B. Clément, 93430 Villetaneuse, France

Tobias Jäger
Affiliation: Collège de France, 3 rue d’ulm, 75005 Paris, France

F. Le Roux
Affiliation: Laboratoire de mathématiques (UMR 8628), Université Paris Sud, 91405 Orsay Cedex, France

Received by editor(s): September 12, 2007
Published electronically: June 11, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society